comming off medication

Discussion in 'Helpful websites' started by Sara67, Nov 1, 2019.

  1. Sara67

    Sara67 New member

    Nov 1, 2019
    1
    Hi there my mum is on Donepezil, i've been doing some research and can find lots of side effects (of which she has symptoms) and lots of evidence which says it is not really that effective. I'd like some more info/advice from anyone who has reduced/stopped the drug and the impact it has had.

    thanks
     
  2. Canadian Joanne

    Canadian Joanne Volunteer Moderator

    Apr 8, 2005
    16,127
    Toronto, Canada
    Hello @Sara67 and welcome to Dementia Talking Point (DTP).

    If your mother is having severe symptoms and it does not appear to be doing her any good, then yes it would make sense to reduce or stop the drug. Perhaps just reducing it at first to see if that helps alleviate the symptoms.

    It is true that not all people respond to the various AD drugs. Sometimes another one is more effective. Unfortunately it can be very much trial and error.

    My mother responded very well to donepezil so we kept her on it until she was switched to memantine. But - my friend's mother had her donepezil removed (due to family problems) and she declined quite rapidly in a month and a half. She was put back on it and stabilized but did not return to where she had been before.

    Sorry I can't be of any more help.
     
  3. Bunpoots

    Bunpoots Registered User

    Apr 1, 2016
    3,179
    Nottinghamshire
    Hi @Sara67 welcome from me too.

    My dad had problems with the higher (10mg) dose of donepezil so his doctor agreed to reduce the dose back down to 5mg and he continued on this dose for the rest of his life without any more trouble. In dad’s case if he’d stayed on the higher dose I wouldn’t have been able to care for him because of his behaviour. I think he improved when the dosage was reduced.
     
  4. Pierwalker

    Pierwalker Registered User

    Apr 1, 2017
    18
    Hello Sarah, and welcome to our forum which I have personally found very helpful.

    My wife started on Donepezil 9 months after first diagnosis. I think because of her separate heart problem we were switched to Memantine a month later which she has kept up now for 4 years. These are of course supposed to slow the progression but we can't be sure since there is nothing absolute to compare this with, so we trust the doctors.
    I am currently concerned with her dizziness and general lightheadedness with a lack of energy which seems to have set in most days, and for a few weeks now. All alternative causes seem to have been eliminated except maybe Cholestorol Placques in the Arteries where we are having a final check. I wonder if anyone else has a similar experience? It is being put down most strongly to be the progression of the Alzheimers which of course I now find rather depressing.
    Hey ho.
     
  5. Rosserk

    Rosserk Registered User

    Jul 9, 2019
    318
    Hi my mums on Donepezil and like you I didn’t see the positives of her taking it that is until she wasn’t taking it and the difference was off the scale! It definitely makes her feel better she is obsessed with making sure she takes it so I definitely see a difference.

    She did get terrible headaches at first but they eventually stopped and were eased by paracetamol.

    I disagree they slow disease progression but they do help mum think clearly
     
  6. canary

    canary Registered User

    Feb 25, 2014
    10,712
    Female
    South coast
    Mum was on donepezil right up to the end.
    She wasnt given it to start with because she had a slow heart beat, but after the cardiologists improved that she was tried with donepezil. I think she felt a bit nauseous to start with, but it didnt seem to last long. It is impossible to know what she would have been like without it, but before she was put on donepezil she was declining so rapidly I feared she would not see the year out, but after she was put on it she had 2 more good years and then one more of declining health
     
  7. RosettaT

    RosettaT Registered User

    Sep 9, 2018
    276
    Female
    Mid Lincs
    My OH was on donepezil up to the 20mg dose then they gave him headaches so the consultant took him off it and put him on memantine.
    It's so hard to know if they do your pwd any good because you can't gauge against anything. Memantine certainly helped with clearer thinking, there was a definite improvement in the beginning but what he would have been like now without I have no idea.
     
  8. Beate

    Beate Registered User

    May 21, 2014
    11,729
    Female
    London
    Please never stop or reduce a medication without being under a doctor's guidance. It might not seem to do much but you can't know what she would be like without it, and stopping Donepezil can lead to a sudden downturn.
     
  9. Lawson58

    Lawson58 Registered User

    My husband was put on donepizil when he was first diagnosed with Alzheimer's. It did seem to help but he had a few tummy issues so the consultant took him off the donepizil and put him on rivastigimine patches which he has been on for five years without any problem.

    Sometimes medications can take a while to kick in so please work with your doctor to get the best result.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.